The following is excerpted from a news release from the U.S. Food & Drug Administration (FDA):
The FDA has become aware that some people who use e-cigarettes have experienced seizures, with most reports involving youth or young adult users. Seizures or convulsions are known potential side effects of nicotine toxicity and have been reported in the scientific literature in relation to intentional or accidental swallowing of e-liquid. However, a recent uptick in voluntary reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signal a potential emerging safety issue. The FDA continues to monitor all adverse experiences reported to the agency about the use of e-cigarettes and encourages the public to report cases of individuals who use e-cigarettes and have had a seizure via the online Safety Reporting Portal.
Seizures have been reported among first-time e-cigarette users and experienced users. In a few situations, e-cigarette users reported a prior history of seizure diagnosis. A few reported cases indicated seizures in association with use of other substances such as marijuana or amphetamines. Seizures have been reported as occurring after a few puffs or up to one day after use. Most of the self-reported data that the FDA has received does not contain any specific brand or sub-brand information about the e-cigarette.
While detailed information is currently limited, the FDA is alerting the public to this important and potentially serious health issue.
- Healthcare providers should be aware that seizures may be associated with e-cigarette use—redacted reports of past incidents are available on the FDA website and may assist medical evaluations of seizures.
- Consumers should recognize the wide range of symptoms that may be associated with e-cigarette use and the importance of reporting new or unexpected seizures to their doctor or clinic.
- Parents, teachers, and other concerned adults should be aware that many youth are using e-cigarettes that closely resemble a USB flash drive, have high levels of nicotine and emissions that are hard to see.
- Youth and young adult users should also be aware that some e-cigarettes (also called vapes) can contain high levels of nicotine, even as much nicotine as a pack of regular cigarettes. Teens who vape may end up addicted to nicotine faster than teens who smoke. Vapes may be used more frequently because they are easier to hide and may expose users to more nicotine. There are no safe tobacco products.
The FDA is seeking more information about seizures following e-cigarette use to identify common risk factors and understand if any e-cigarette product attributes such as nicotine content or formulation may contribute to seizures. If you or someone you know experiences any unexpected health or safety issues with any tobacco product, please report it through the Safety Reporting Portal.
To see the full FDA press release, click here.